Use of CNS Medication May Reduce Cognition
Boschert, Sherry, Clinical Psychiatry News
SAN FRANCISCO -- Community-dwelling elderly people were more likely to show cognitive decline over a 5-year period if they took medications that act on the central nervous system, especially with higher cumulative doses or with longer use, Dr. Rollin M. Wright and her colleagues reported.
"The fact of the matter is that many older adults are on combinations of CNS medications," said Dr. Wright of the University of Pittsburgh. In some patients, physicians may want to consider adjusting individual drug doses to lower the cumulative CNS medications dose while retaining the benefits of each medication, she suggested at the annual meeting of the Gerontological Society of America.
In a longitudinal cohort study, Dr. Wright and her colleagues examined 2,737 cognitively intact adults aged 70-79 years old at baseline and again 3 and 5 years later. All of the participants could walk a quarter of a mile and climb a flight of stairs, and were enrolled in the Health, Aging, and Body Composition study.
The investigators gathered information about medication use from containers brought in by participants and assessed cognitive function using Teng's Modified Mini-Mental State Examination (3MS), they wrote in their poster.
Use of CNS-active medications including benzodiazepines, opioid receptor agonists, antipsychotics, or antidepressants was not associated with new-onset cognitive impairment (defined as a 3MS score below 80) but was associated with new development of cognitive decline (defined as a decrease of 5 or more points on the 3MS), said Dr. Wright and her associates. She has no association with companies that make the medications being used by patients in the study, which was partially funded by the National Institute on Aging.
Any use of the CNS-active medications was associated with a 36% increased risk of cognitive decline after adjustment for the effects of sociodemographic factors, health behavior, health status, and the indications for CNS medication use. …